Winter Storm, Dodge
- When
- January 29, 5:15 AM CST to 8:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
An arctic cold front swept across southeast Minnesota during the morning of January 29. This system was accompanied by snow, with highest accumulations of 2 to 5 inches mainly along and north of a line from Austin (Mower County) to Wabasha (Wabasha County).
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An arctic cold front swept across southeast Minnesota during the morning of January 29. This system was accompanied by snow, with highest accumulations of 2 to 5 inches mainly along and north of a line from Austin (Mower County) to Wabasha (Wabasha County). Strong northwest wind gusts of 40 to 50 mph caused considerable blowing snow. In fact, blizzard conditions were reported in some locations such as Dodge Center (Dodge County), Rochester (Olmsted County) and Austin (Mower County). Conditions became dangerous very quickly as the snow started and winds dramatically increased. In Rochester, the temperature plummeted from 40F at midnight on the 29th to -12F shortly after 11 p.m. in the evening. This 52 degree drop tied a record for the sixth largest temperature change in a calendar day and was the largest temperature change in a calendar day since January 18, 1996.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 29, 3:30 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CST TUE JAN 29 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FORECAST CONCERNS THIS PACKAGE CENTERS SQUARELY ON ARCTIC COLD BLAST
WITH ACCOMPANYING WIND AND SNOW THREAT TODAY THROUGH TONIGHT.
SURFACE ANALYSIS AT 3 AM HAD THE ARCTIC COLD FRONT EXTENDING FROM
WESTERN LAKE SUPERIOR THROUGH WESTERN WISCONSIN...AND THEN INTO
CENTRAL IA/KS. TEMPERATURES EARLY THIS MORNING WERE SITTING IN THE
MID 30S TO LOWER 40S AHEAD OF THE FRONT IN WI...TO TEENS BEHIND THE
FRONT ACROSS CENTRAL MN...WHILE SINGLE DIGITS WERE SEEPING INTO
WESTERN MN AT THIS TIME. GUSTY NORTHWEST WINDS WERE ALSO KICKING IN
WITH FERVOR BEHIND THE FRONT IN THE 20-30 MPH RANGE ACROSS MN.
00Z 29JAN08 GFS/NAM IN FAIRLY GOOD AGREEMENT WITH OVERALL SYNOPTIC
PATTERN THROUGH THE PERIOD BUT DIFFER SOMEWHAT WITH QPF PLACEMENT IN
STRONG FRONTOGENETIC FORCING THIS AFTERNOON ACROSS THE AREA. LOOKING
AT THE NEW 29/06 NAM...IT NOW FOLLOWS CLOSER TO THE 00Z GFS
SOLUTION...SO WILL TAKE A BLEND OF THE TWO.
FOR TODAY...THE ARCTIC FRONT/AIRMASS WILL CONTINUE TO SURGE EAST
ACROSS THE AREA WITH TEMPERATURES PLUMMETING THROUGH THE
DAY...FALLING INTO THE SINGLE DIGITS BY THIS AFTERNOON. CROSS
SECTION OF THE NAM SHOWS CONTINUES TO SHOW AN IMPRESSIVE SLOPED
FRONTOGENETIC BAND BEHIND THE FRONT AFTER 18Z COUPLED WITH NEG EPV
ABOVE THE FG LAYER. LOOKS LIKE WE COULD SEE SOME IMPRESSIVE SNOWFALL
RATES OF 1 INCH/HOUR FROM 18Z THROUGH 21Z BASED ON THIS
SIGNAL...THEN TAPERING AFTER THAT. GENERALLY LOOKING AT 1-3 INCHES
OF SNOWFALL ACROSS THE AREA FROM THIS AFTERNOON THROUGH THIS
EVENING. THE SNOW WILL BE FALLING AS WINDS HOWL IN THE 20-30 MPH
RANGE WITH GUSTS TO 45 MPH FOR SIGNIFICANT BLOWING AROUND OF THE
SNOW. WILL LIKELY SEE SOME NEAR WHITE-OUT CONDITIONS GIVEN THIS
SCENARIO. AS A RESULT OF THE SNOW/WIND/FALLING TEMPERATURES...OPTED
TO UPGRADE THE WINTER STORM WATCH TO A WINTER STORM WARNING. WILL
ALSO HOIST A WIND CHILL ADVISORY FOR THE AREA FROM 18Z TODAY THROUGH
18Z WEDNESDAY. THE WIND CHILL ADVISORY WILL PROBABLY HAVE TO BE
UPGRADED EVENTUALLY TO A WIND CHILL WARNING FOR WEDNESDAY MORNING AS
PORTIONS OF THE AREA SLIP INTO THAT CATEGORY. WILL COVER THIS IN
LATER SHIFTS.
ANOTHER POTENT AREA OF LOW PRESSURE WILL MOVE OUT OF THE COLORADO
ROCKIES WEDNESDAY NIGHT WITH A WEAK INVERTED TROUGH EXTENDING
NORTHWARD INTO THE UPPER MIDWEST. ISENTROPIC LIFT AHEAD OF THIS WILL
PRODUCE A CHANCE OF SNOW FOR THE AREA WEDNESDAY NIGHT THROUGH
THURSDAY.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
29/00Z NAM/GFS/ECMWF NOW TAKING THE LOW OVER THE SOUTHERN PLAINS ON
A MORE SOUTHWARD TRACK AWAY FROM THE AREA THURSDAY NIGHT/FRIDAY...INTO
THE OHIO RIVER VALLEY. THIS WOULD SHIFT SNOW CHANCES SOUTHEAST OF
THE AREA. HOWEVER...OPTED NOT TO PULL CHANCES OUT OF THE AREA AT
THIS POINT AS THERE IS STILL SOME MODEL RUN-TO-RUN UNCERTAINTY WITH
THE EXACT TRACK.
OTHERWISE...ECMWF AND GFS BRING A MID-LEVEL TROUGH/SURFACE LOW
ACROSS THE UPPER MIDWEST ON SATURDAY FOR A CHANCE OF -SN. ACTIVE
WEATHER PATTERN CONTINUES WITH THE NEXT CHANCE OF PRECIPITATION FOR
THE AREA OCCURRING SUNDAY THROUGH MONDAY. GFS IS MUCH FURTHER NORTH
AND MORE INTENSE WITH THE SURFACE CYCLONE MOVING ACROSS
MIDWEST/UPPER MIDWEST. BOTH MODELS SHOWING POSSIBLE PRECIPITATION
TYPE ISSUES WITH THIS SYSTEM AS IT PULLS WARMER AIR INTO THE
AREA. WEATHER GRIDS CURRENTLY HAVE ALL SNOW FOR THIS TIME
FRAME...BUT MAY HAVE TO BE LOOKED A CLOSER WITH SUBSEQUENT MODEL
RUNS. TEMPERATURES LOOK TO START OFF A FEW DEGREES BELOW SEASONAL
NORMS EARLY IN THE PERIOD...WITH GRADUAL WARMING TO SLIGHTLY ABOVE
NORMAL LEVELS SUNDAY AND MONDAY.
&&
.AVIATION...
ARCTIC COLD FRONT ALREADY THROUGH RST AND SHOULD BE THROUGH LSE BY
11Z. STRONG NWLY WINDS FROM 25 TO 35KTS WITH GUSTS TO 40KTS OVER THE
TAF SITES THROUGH MUCH OF THE PERIOD. WIDESPREAD IFR CIGS ALREADY
SURGING OVER THE SITES AND THIS WILL CONTINUE THROUGH BALANCE OF TAF
CYCLE. SHOULD SEE SNOW SPREAD INTO RST AROUND 15-17Z TIMEFRAME AND
LSE NOT MUCH LATER...WITH COMBINATION OF WINDS/SNOW PRETTY MUCH A
GUARANTEE OF LIFR/VLIFR CONDITIONS. MAY SEE NEAR WHITEOUT CONDITIONS
AT TIMES AT KRST THROUGH THE DAY...WHICH WILL EFFECTIVELY HALT ALL
AIRPORT OPERATIONS. TEMPERATURES SPILLING WELL BELOW ZERO BY LATE
AFTERNOON WITH WIND CHILLS BELOW 30 BELOW MAY MAKE ANY OUTDOOR
ACTIVITY BY AIRPORT STAFF EXTREMELY DANGEROUS. SHOULD SEE VSBY
RESTRICTIONS IN BLOWING SNOW CONTINUE ONCE SNOW ENDS. WINDS TO
GRADUALLY DIMINISH TOWARD END OF 12Z TAF CYCLE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT
FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
WIND CHILL ADVISORY FROM NOON TODAY TO 12 PM CST WEDNESDAY FOR
WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
WIND CHILL ADVISORY FROM NOON TODAY TO 12 PM CST WEDNESDAY FOR
MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
WIND CHILL ADVISORY FROM NOON TODAY TO 12 PM CST WEDNESDAY FOR
IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...DAS
AVIATION..........BINAUHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 449 AM CST TUE JAN 29 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-301100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 449 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG ARCTIC COLD FRONT WILL BRING FALLING TEMPERATURES...STRONG WINDS AND DANGEROUS WIND CHILLS TO THE AREA THROUGH TONIGHT. TEMPERATURES WILL FALL STEADILY THROUGHOUT THE DAY AND BY AFTERNOON RANGE FROM 5 TO 15 DEGREES FROM AN ADAMS TO PLATTEVILLE WISCONSIN LINE...TO 0 TO 5 BELOW IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. IN ADDITION...SNOW WILL DEVELOP ACROSS THE AREA WITH 1 TO 4 INCHES OF ACCUMULATION EXPECTED BETWEEN LATE MORNING AND EARLY EVENING. WITH NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 45 MPH BLOWING AND DRIFTING OF SNOW WILL PRODUCE NEAR BLIZZARD CONDITIONS...ESPECIALLY IN OPEN AND HIGH TERRAIN AREAS. IN ADDITION WIND CHILLS WILL DROP THROUGH THE DAY AND ARE EXPECTED TO BE 20 TO 30 BELOW ZERO BY THIS AFTERNOON AND 30 TO 40 DEGREES BELOW ZERO BY LATE TONIGHT. THE COMBINATION OF THESE WINTER WEATHER ELEMENTS ADDS UP TO A POTENTIALLY DANGEROUS WINTER WEATHER SITUATION FOR ALL AREAS TODAY AND TONIGHT. PERSONS LEAVING THE HOUSE THIS MORNING...WITH RELATIVELY MILD TEMPERATURES...MAY NOT BE PREPARED FOR THE SIGNIFICANT COLD THAT WILL BE SEEN AS THEY HEAD HOME. A WINTER STORM WARNING AND A WIND CHILL ADVISORY HAVE BEEN ISSUED TO HIGHLIGHT THE POTENTIAL FOR DANGEROUS CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BITTER WIND CHILLS TO 35 OR 40 BELOW ZERO WILL CONTINUE INTO EARLY WEDNESDAY MORNING BEFORE MODERATING. YET ANOTHER STORM SYSTEM MAY BRING SOME SNOW TO THE AREA WEDNESDAY NIGHT INTO FRIDAY. HOWEVER...MUCH UNCERTAINTY REMAINS WITH THE STRENGTH AND TRACK OF THIS SYSTEM FOR LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... REPORTS OF WIND GUSTS...BLOWING SNOW...AND SNOW AMOUNTS WOULD BE MOST APPRECIATED TODAY AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... A CONFERENCE CALL HAS BEEN SCHEDULED FOR 11 AM THIS MORNING. JLR/SEB/DAS
The national radar mosaic for the moment the first event began.
6 winter storm, 4 blizzard. Local standard time, as filed.
Due to blizzard conditions, a multi-car pileup occurred around 12:30 p.m. on Interstate 90 between the Olmsted/Winona County line and Dover. Westbound lanes were closed to traffic at 1:35 p.m. and reopened at 4:15 p.m. There were no serious injuries reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72663, 72664, 72665, 72666, 72668, 67917, 67916, 72667, 67915, 67918.